Alert archive / Texas / Freeze Warnings in 2017
Freeze Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze warning at Dec 7, 2017, 2:26 PM CST for 5 counties in Texas. It took effect at Dec 8, 2017, 12:00 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2017, 2:26 PM CST (20:26 UTC)
- In effect from
- Dec 8, 2017, 12:00 AM CST
- Expired
- Dec 8, 2017, 3:51 AM CST
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Crane County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -215 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123 WWUS74 KMAF 072026 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 226 PM CST Thu Dec 7 2017 ...A HARD FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH EARLY FRIDAY MORNING FOR THE SOUTHERN PERMIAN BASIN...STOCKTON PLATEAU...LOWER TRANS PECOS...BIG BEND REGION...AND PRESIDIO VALLEY... .A cold, dry airmass will settle over Southeast New Mexico and West Texas tonight. Clearing skies and diminishing winds will promote freezing temperatures early Friday morning from the Presidio Valley, eastward across the Big Bend region, Stockton Plateau, southern Permian Basin and Lower Trans Pecos. TXZ068>070-075-079-081-082-081100- /O.NEW.KMAF.FZ.W.0005.171208T0600Z-171208T1500Z/ Crane-Upton-Reagan-Pecos-Presidio Valley-Big Bend Area-Terrell- Including the cities of Crane, McCamey, Rankin, Big Lake, Fort Stockton, Presidio, Big Bend NP, Marathon, Dryden, and Sanderson 226 PM CST Thu Dec 7 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY... The National Weather Service in Midland/Odessa has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM CST Friday. * TEMPERATURE...23 to 28 degrees. * IMPACTS...Unsheltered pets may freeze, and sensitive plants may be damaged or killed if left outdoors unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill unsheltered pets, crops and other sensitive vegetation. && $$
1 follow-up statement
652 WWUS74 KMAF 080951 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 351 AM CST Fri Dec 8 2017 ...HARD FREEZE WARNING IN EFFECT UNTIL 11 AM CST THIS MORNING FOR THE SOUTHERN PERMIAN BASIN, STOCKTON PLATEAU, PRESIDIO VALLEY, BIG BEND AREA, AND TERRELL COUNTY... .A cold, dry airmass has settled over West Texas this morning. Clear skies and light winds have allowed the first hard freeze of fall over much of West Texas. TXZ068>070-075-079-081-082-081700- /O.CAN.KMAF.FZ.W.0005.000000T0000Z-171208T1500Z/ /O.NEW.KMAF.HZ.W.0003.171208T0951Z-171208T1700Z/ Crane-Upton-Reagan-Pecos-Presidio Valley-Big Bend Area-Terrell- Including the cities of Crane, McCamey, Rankin, Big Lake, Fort Stockton, Presidio, Big Bend NP, Marathon, Dryden, and Sanderson 351 AM CST Fri Dec 8 2017 ...HARD FREEZE WARNING IN EFFECT UNTIL 11 AM CST THIS MORNING... The National Weather Service in Midland/Odessa has issued a Hard Freeze Warning, which is in effect until 11 AM CST this morning. * TEMPERATURE...10 to 28 degrees. * IMPACTS...Unsheltered pets may freeze, and sensitive plants may be damaged or killed if left outdoors unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill unsheltered pets, crops and other sensitive vegetation. A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes, they should be wrapped, drained or allowed to drip slowly. These conditions will also kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Dec 7, 2:26 PM CST, 0 minutes earlier.
Area forecast discussion, Dec 7, 2:26 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
226 PM CST Thu Dec 7 2017
.DISCUSSION...
Precipitation continues over Southeast New Mexico and West Texas
early this afternoon, but is gradually shifting to the south as the
RRQ of an h25 jet does the same, as well as a mid level shortwave
trough and dry air at the surface behind a reinforcing shot of cold,
dry air. There was a mix of rain and snow over portions of the Upper
Trans Pecos and central Permian Basin, if not all light snow,
while mainly snow was being reported west and south of the Pecos
River. After receiving 1-3 inch snowfall reports in the Advisory
area, and 3-5 inch reports over the Warning area, will allow both
to continue through 08/00Z, even though snow will persist a
little past then. Since only an inch or two more is expected to
fall after 08/00Z, and mainly in the Chisos Mountains, will not
extend the winter Storm Warning, or Advisory. Terrell County and
the Presidio Valley could also receive an inch of snow, if not a
little more between this afternoon and this evening, but
temperatures still above freezing in theses areas will limit
accumulations.
Cold temperatures will occur overnight, likely the coldest so far
this Winter season, due to the influx of drier air behind the front
evaporating a fairly moist ground from the precipitation over the
last 24-30 hours. Will issue a Hard Freeze Warning for the Presidio
Valley, Big Bend region, Stockton Plateau, Lower Trans Pecos and
southern Permian Basin since low temperatures of 28 degrees or lower
are expected for the first time this season. It will feel even
colder over all of the area as 5-10 mph westerly winds Friday
morning drop wind chills into the single digits north to the teens
south. High temperatures Friday afternoon will end up around 5
degrees below normal.
The upper pattern will remain amplified this weekend and next week,
which will provide additional shots of cooler air. Low temperatures
will be near normal, for the most part, while high temperatures will
vary from around 5 to 10 degrees above normal for the duration.
There does not look like much chance of precipitation through the
next 7 days after tonight, but things could change.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 24 55 32 62 / 10 0 0 0
Carlsbad 21 53 28 60 / 10 0 0 0
Dryden 26 47 29 58 / 50 10 0 0
Fort Stockton 24 49 31 58 / 20 0 0 0
Guadalupe Pass 22 42 30 52 / 10 0 0 0
Hobbs 21 53 30 61 / 10 0 0 0
Marfa 14 40 19 51 / 30 10 0 0
Midland Intl Airport 25 54 32 62 / 10 0 0 0
Odessa 25 53 33 62 / 10 0 0 0
Wink 21 54 27 62 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
TX...Winter Storm Warning until 6 PM CST /5 PM MST/ this evening for
Big Bend Area-Davis/Apache Mountains Area-Guadalupe
Mountains-Marfa Plateau-Van Horn and Highway 54 Corridor.
Freeze Warning from midnight tonight to 9 AM CST Friday for Big
Bend Area-Crane-Pecos-Presidio Valley-Reagan-Terrell-Upton.
Winter Weather Advisory until 6 PM CST this evening for Pecos-
Reeves County and Upper Trans Pecos.
&&
80/67Hazardous weather outlook, Dec 7, 2:08 PM CST, 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 208 PM CST Thu Dec 7 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 208 PM CST Thu Dec 7 2017 /108 PM MST Thu Dec 7 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A Winter Storm Warning is in effect for snow today for the Marfa Plateau, Van Horn Highway 54 Corridor, Guadalupe, Davis, Delaware, Glass and Chisos Mountains. Snowfall amounts of 2-6 inches with locally higher amounts are expected. A Winter Weather Advisory is in effect for snow for the upper Trans Pecos Region and Stockton Plateau today. Snowfall amounts of one to three inches are expected from near Balmorhea east to Hovey and Longfellow in extreme southern Reeves and extreme southern Pecos counties of west Texas. Light snow may continue into the evening after the warning and advisory have expired, but only an inch or a little over an inch of additional snow is expected. A Hard Freeze Warning is in effect tonight across the Rio Grande, Big Bend, Crane County, Upton County, Reagan County, Pecos County, and Terrell County. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Hard Freeze Warning is in effect Friday morning across the Rio Grande, Big Bend, Crane County, Upton County, Reagan County, Pecos County, and Terrell County. Wind chills will range from the single digits across the north to the teens across the south part of the area Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Dec 7, 10:22 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1022 AM CST THU DEC 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SNOW 2 SW BALMORHEA 30.96N 103.77W
12/07/2017 E3.0 INCH Reeves TX PUBLIC
THREE INCHES OF SNOW WAS MEASURED TWO MILES SOUTHWEST OF
BALMORHEA. SNOW IS STILL FALLING.
&&
MSCHULDTLocal storm report, Dec 7, 10:26 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1026 AM CST THU DEC 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM SNOW FORT DAVIS 30.59N 103.90W
12/07/2017 M5.0 INCH JEFF DAVIS TX PUBLIC
PUBLIC REPORTED VIA MEDIA 5 INCHES OF SNOW IN FORT DAVIS
&&
ABIGAIL.DUVALLocal storm report, Dec 7, 10:30 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1030 AM CST THU DEC 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 12 WNW CARLSBAD 32.47N 104.43W
12/07/2017 M3.0 INCH Eddy NM PUBLIC
PUBLIC REPORTS 3 INCHES OF SNOW NEAR CARLSBAD
&&
ABIGAIL.DUVALLocal storm report, Dec 7, 11:03 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1103 AM CST THU DEC 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SNOW 18 W ORLA 31.83N 104.22W
12/07/2017 M2.0 INCH Culberson TX PUBLIC
EMPLOYEES REPORTED SNOW AT HIDALGO/ARGO GAS PLANT NEAR
JUNCTION FM RD 625/FM RD 3541
&&
ABIGAIL.DUVALLocal storm report, Dec 7, 11:06 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1106 AM CST THU DEC 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 15 SW CARLSBAD 32.25N 104.42W
12/07/2017 M4.0 INCH Eddy NM PUBLIC
PUBLIC REPORTS SNOW ON THE GROUND NEAR CARLSBAD
&&
ABIGAIL.DUVALLocal storm report, Dec 7, 1:08 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
108 PM CST THU DEC 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HEAVY SNOW PINE SPRINGS 31.89N 104.81W
12/07/2017 E0.0 INCH CULBERSON TX PARK/FOREST SRVC
HIGHWAY 62/180 THROUGH GUADALUPE PASS CLOSED DUE TO SNOW
AND ICE.
&&
AKLNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.